Alert archive / Arkansas / Flash Flood Warnings in 2009

Flash Flood Warning 44, NWS Tulsa, OK

September 10, 2009Crawford County, Arkansas

NWS Tulsa, OK issued this flash flood warning at Sep 10, 2009, 7:38 AM CDT for Crawford County, Arkansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 10, 2009, 7:38 AM CDT (12:38 UTC)
Expired
Sep 10, 2009, 10:34 AM CDT
In force
3 hr
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Flood severity
None

County Crawford County, AR

The radar

The Western Arkansas radar (KSRX), 38 km from the middle of the area, began a volume at 12:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 0.6 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2009-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 283 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2009-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
283 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
623 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KTSA 101238
FFWTSA
ARC033-101630-
/O.NEW.KTSA.FF.W.0044.090910T1238Z-090910T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TULSA OK
738 AM CDT THU SEP 10 2009

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CRAWFORD COUNTY IN NORTHWEST ARKANSAS

* UNTIL 1130 AM CDT

* AT 734 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  WIDESPREAD LIGHT TO MODERATE RAIN OVER MUCH OF CRAWFORD COUNTY.    
  LAW INFORCEMENT REPORTS ROADS ARE NEAR IMPASSABLE IN KIBLER...AND  
  WATER OVER LOW WATER BRIDGES IN VAN BUREN. RADAR INDICATES THAT 1  
  TO 3 INCHES OF RAIN HAS ALREADY FALLEN WITHIN THE PAST 3 HOURS.    
  ANOTHER INCH WILL BE POSSIBLE THROUGH 1130 AM CDT.

* LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY HEAVY RAIN
  INCLUDE...VAN BUREN...ALMA...DYER AND MULBERRY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD TO
UNKNOWN DEPTHS. IT ONLY TAKES TWO FEET OF RUSHING WATER TO CARRY AWAY
MOST SPORT UTILITY VEHICLES AND PICKUPS. TAKE A DIFFERENT ROUTE TO
REACH YOUR DESTINATION OR WAIT UNTIL THE WATER RECEDES. REMEMBER...
MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES.

&&

LAT...LON 3573 9391 3573 9396 3567 9398 3566 9407
      3558 9408 3558 9402 3549 9403 3545 9407
      3543 9415 3538 9415 3535 9429 3545 9439
      3540 9443 3553 9445 3576 9423 3576 9389

$$
1 follow-up statement
000 
WGUS74 KTSA 101534
FFSTSA

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1034 AM CDT THU SEP 10 2009

ARC033-101543-
/O.CAN.KTSA.FF.W.0044.000000T0000Z-090910T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CRAWFORD AR-
1034 AM CDT THU SEP 10 2009

...THE FLASH FLOOD WARNING FOR CRAWFORD COUNTY IS CANCELLED...

THE HEAVY RAINFALL HAS ENDED ACROSS THE WARNED AREA...AND REPORTS 
INDICATE THAT PREVIOUS FLOODING HAS SUBSIDED. THEREFORE...THE FLASH 
FLOOD WARNING HAS BEEN CANCELLED.

TO REPORT PREVIOUS FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
TULSA.

LAT...LON 3573 9391 3573 9396 3567 9398 3566 9407
      3558 9408 3558 9402 3549 9403 3545 9407
      3543 9415 3538 9415 3535 9429 3545 9439
      3540 9443 3553 9445 3576 9423 3576 9389

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this flash flood warning went out at Sep 10, 6:29 AM CDT, 1 hour 9 minutes earlier.

Area forecast discussion, Sep 10, 6:29 AM CDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
629 AM CDT THU SEP 10 2009

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KMLC/KXNA/KFYV/KFSM.

ONGOING CONVECTION OVER EAST CENTRAL OKLAHOMA AND WEST CENTRAL
ARKANSAS WILL PERSIST THROUGH THE MORNING...WITH A TRAILING
BOUNDARY CONTINUING TO SPARK CONVECTION FURTHER WEST. BULK OF
IMPACTS WILL BE TOWARD KFSM/KMLC WITH SCATTERED STORMS BY
AFTERNOON POSSIBLE MOST ANYWHERE. WIDELY VARYING CEILINGS THIS
MORNING WILL EVENTUALLY LIFT TO MVFR/VFR BY AFTERNOON WITH A
RETURN OF MVFR CEILINGS TONIGHT EXCEPT FAR NW ARKANSAS WHERE
LESSER CLOUD EXPECTED BUT WITH FOG INTO IFR RANGE POSSIBLE.

&&

.PREV DISCUSSION... /ISSUED 345 AM CDT THU SEP 10 2009/

DISCUSSION...
A LOT HAS CHANGED IN MY THINKING THE PAST 24 HOURS BUT THE ONE
THING THAT HAS STAYED THE SAME IS THAT I THINK THIS WEEKEND WILL
BE WET.  INSTEAD OF A COLD UPPER LOW DIGGING IN FROM THE NORTH
WITH A STRONG COLD FRONT...THE CULPRIT WILL BE A RELATIVELY WEAK
UPPER LOW WITH TROPICAL MOISTURE COMING IN FROM THE SOUTH.

IN THE NEAR TERM KEPT POPS TODAY AND LESS SO TOMORROW AS SOME
DRYING WILL TRY TO WORK IN FROM THE NORTHEAST.  THIS DRYING WILL
NOT LAST FOR LONG AS MOISTURE WILL SURGE IN FROM THE SOUTH THIS
WEEKEND. AFTER PLAYING GAMES WITH THE MODELS THE LAST FEW
NIGHTS...TONIGHT BASICALLY FOLLOWED THE GFS WITH A FEW ADJUSTMENTS
TOWARD THE NAM IN THE NEAR TERM AND A FEW ADJUSTMENTS TOWARD
THE ECMWF IN THE EXTENDED PART OF THE FORECAST.

COULD NOT SEE GOING POPLESS FOR VERY LONG AND THE ORIENTATION OF
THE GFS POPS ON SUNDAY SEEMED A LITTLE TOO SKEWED TO THE EAST.
DID KEEP THE IDEA OF LIKELY POPS ACROSS PARTS OF THE AREA DESPITE
THE REMAINING UNCERTAINTY OF THINGS.  LIKE THE GFS FIGURE THINGS
WILL GRADUALLY DRY OUT MONDAY AND TUESDAY AND DESPITE THE INSISTENCE
OF THE ECMWF HAVE KEPT TUESDAY AND WEDNESDAY DRY.

TEMPERATURE WISE...DID NOT STRAY TOO FAR FROM THE MOS.  PLENY OF
CLOUDS WILL KEEP TEMPERATURES DOWN TODAY AND A LITTLE MORE SUN
AND LESS RAIN WILL ALLOW A LITTLE BIT OF A WARM UP FRIDAY.
CLOUD COVER AND RAIN WILL KEEP TEMPERATURES IN CHECK THROUGH
MONDAY. TUESDAY AND WEDNESDAY SHOULD BE A LITTLE WARMER.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   80  65  86  67 /  30  20  10  20
FSM   80  65  88  67 /  50  20  10  20
MLC   82  65  86  66 /  50  30  30  20
BVO   81  61  87  61 /  30  20  10  20
FYV   78  61  85  60 /  30  20  10  20
BYV   77  61  83  61 /  30  20  10  20
MKO   79  64  86  65 /  40  20  10  20
MIO   82  61  87  63 /  30  20  10  20
F10   79  64  85  66 /  40  30  20  20
HHW   85  68  83  67 /  50  30  30  30

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

AVIATION...07
Hazardous weather outlook, Sep 10, 5:10 AM CDT, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
510 AM CDT THU SEP 10 2009

ARZ001-002-010-011-019-020-029-OKZ049-053>076-111000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
510 AM CDT THU SEP 10 2009

...HEAVY RAIN POTENTIAL INCREASES AGAIN THIS WEEKEND...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

FLASH FLOOD.
	RISK...LIMITED.
	AREA...EAST CENTRAL OKLAHOMA AND WEST CENTRAL ARKANSAS.
	ONSET...ONGOING.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
	RISK...ELEVATED.
	AREA...ALL EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
NUMEROUS THUNDERSTORMS CONTINUE THIS MORNING ACROSS EAST CENTRAL
OKLAHOMA INTO NORTHWEST ARKANSAS.  THIS THUNDERSTORM COMPLEX WILL
CONTINUE THROUGH THE MORNING HOURS BEFORE WEAKENING AND SHIFTING
SOUTHEASTWARD.  STORMS WILL LIKELY RE-DEVELOP BY LATE MORNING
OR EARLY AFTERNOON...ESPECIALLY ALONG ANY REMAINING SURFACE
BOUNDARIES.  MOISTURE REMAINS PLENTIFUL FOR THE THUNDERSTORMS
WITH RAINFALL RATES OF 1 TO 2 INCHES PER HOUR OCCURRING OVERNIGHT.
THIS TYPE OF RAINFALL WILL MAINTAIN A RISK OF FLASH FLOODING
AS THE GENERAL STORM MOTION WILL REMAIN SLOW.  THE RISK OF
SEVERE WEATHER WILL CONTINUE TO BE LIMITED BY WEAK WINDS ALOFT...
HOWEVER GUSTY WINDS AND SMALL HAIL WILL REMAIN POSSIBLE WITH
THE STRONGEST STORMS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
FRIDAY...THUNDERSTORM POTENTIAL.
SATURDAY...THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL.
SUNDAY...THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL.
MONDAY...THUNDERSTORM POTENTIAL.
TUESDAY AND WEDNESDAY...NO HAZARDS.

EXTENDED DISCUSSION...
THUNDERSTORM CHANCES WILL CONTINUE THROUGH THE UPCOMING WEEKEND
AND INTO EARLY NEXT WEEK.  THE HIGHEST CHANCES WILL DEVELOP
LATE FRIDAY THROUGH SUNDAY AS A LOW PRESSURE SYSTEM TRACKS
NORTHWARD FROM THE GULF OF MEXICO.  THIS FEATURE WILL ALSO
BRING DEEP TROPICAL MOISTURE INTO THE AREA WHICH WILL
INCREASE THE POTENTIAL FOR EXCESSIVE RAINFALL.  AS THIS EVENT
BECOMES MORE CERTAIN...THERE WILL BE POTENTIAL FOR FLASH FLOOD
WATCHES FOR PORTIONS OF THE FORECAST AREA.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 4:37 AM CDTAreal Flood AdvisoryTSACrawford, Franklin, Sebastian113 min
Sep 10, 5:59 AM CDTAreal Flood AdvisoryTSAFranklin, Sebastian2 hr
Sep 10, 7:46 AM CDTAreal Flood AdvisoryTSAFranklin2 hr

Nearby

Flash Flood Warnings in Arkansas, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.